A 72-year-old patient with chronic kidney disease, diabetes, and diabetic neuropathy came to our office. He was complaining to his family practice office about the pain in his feet. He was an avid golfer at an army base and was only able to play 18 holes a day.

Because the patient described “classic” diabetic neuropathy symptoms following the “stocking glove” distribution, the family practice office gave him hydrocodone for the pain at night and duloxetine, a selective serotonin and norepinephrine reuptake inhibitor (SNRI), to help him cope with the chronic pain. 


Three days later, the patient’s son came to visit his father and saw that his father was not making any sense. The patient was quickly brought to the emergency department, where laboratory tests revealed that the patient’s serum sodium was 109 mEq/L (normal: 135 to 145 mEq/L). We were called.


Gentle IV fluid and discontinuation of the patient’s medications were all that was needed to reverse the hyponatremia. As the patient became less confused, he explained that the hydrocodone had made him nauseous, but he made sure to take all his medications — always a good soldier! However, the lack of food meant that he had increased his water intake, leading to hyponatremia. 


All SNRIs and selective serotonin reuptake inhibitors (SSRIs) can cause hyponatremia. The mechanism of action is thought to be via syndrome of inappropriate antidiuretic hormone (SIADH), which impairs water excretion. Although there is a 9% incidence of antidepressant-induced hyponatremia reported in the literature, we see about a case each month.

The treatment is to increase serum sodium levels, which we can often do just by withholding fluids (it seems counterintuitive, but there is normal body loss, so the kidneys’ concentrating systems increase serum sodium levels), or for those with significant symptoms, more aggressive therapy is needed. Hyponatremia is common in the elderly and can often be medication-induced. Be sure to review a patient’s medication list for antidepressants, an often-missed cause of hyponatremia. (196-1)


Kim Zuber, PA-C, oversees patients in 7 dialysis centers for Metropolitan Nephrology Associates, Clinton, Md.


These are letters from practitioners around the country who want to share their clinical problems and successes, observations and pearls with their colleagues. We invite you to participate. If you have a clinical pearl, submit it here.